After many internet searches, it appears I may have a combination of acryllic allergy AND possible fungus. I've previously had nail enhancements (acrylic) years ago for a long time without problem. I recently decided to have them done again. After the 4th fill, I had an ah hah moment when I realized that after each fill my fingers were extremely itchy and the skin appeared to be very rough/dry/scaley around the nail for several days after the fill. The 4th fill's symptoms were much worse. Swollen cuticles, open wound-like areas around the cutcile and the scaley area was moving from the cuticle to include the skin below the nail bed and underneath the nail (finger pad). In addition, the itching was awful. Antihistimine (oral OTC) helped a little but was not a cure.
I removed the acrylic myself using pure acetone soak and filing. Took about 4 hours and there's still some acrylic left on some of the nails. It appears that some of the nails have begun lifting from the nail bed. Those are the nails that are the most painful as well as having the most wound-like areas around the cuticle.
So now that you have the whole sordid story - my question is whether I can treat this with anything OTC? Through some of my internet searches I discovered talk about Biotin Forte 3mg. Not sure if this is gonna help me. Marti, I've seen your name on other sites as well and I'm hoping that your expertise may help me decide whether I'm going to have to see a medical professional or not.
Hope to hear from you soon,
PS: I've been putting Neosporin on the fingers which seems to help a little. Is this good or bad? Bandaids also seem to help.,
Last edited by KathyPDX; 05-23-2008 at 10:31 AM.
Reason: Adding information
Allergic reaction does not happen overnight, but only after years of repeated and prolonged skin contact to the wet acrylic. It is the liquid monomer in the mixture that is the potential allergen. If at any time, the technician applies the product too wet or allows the wet product to touch the skin, it is a reaction waiting to happen.
You were right to soak off the product, but you must never reapply any type of artificial nail product because all artificial nail products are made from the same family of acrylates. Once we are allergic, we are allergic for life.
Please, no bandaids and no antibiotic ointment or ointment of any kind unless there is anactive infection present. Keeping the area 'wet' will only prolong healing. You would do better to purchase a 'cream' that contains cortisone, or ask your doctor for a prescription for a cortisone cream. You need to heal the area without keeping it 'wet' and cream will be absorbed by the skin, whereas an ointment will sit on top of the skin and allow excess moisture to build up in the area. Excess moisture can also allow bacteria or fungal spores to move in, set up housekeeping and turn into a full-blown infection. You do not need that!
As for the nail plate separating from the nail bed - this is an acute allergic reaction to acrylates. As the nail bed heals, the new emerging nail plate will push the lifted portion off the free edge and your nails will return to normal.
Thank you so much, Marti! Your information was very helpful. I did discontinue use of the neosporin and bandaids and actually planned on using some OTC cortizone cream but was waiting to see if your reply might recommend that. While my nails and the surrounding areas are still very dry, cracked and pealing, the pain and soreness has diminished greatly. I will never ever ever apply artificial nails again in this lifetime! Thank you again, for you reply. This website is a great resource!
The following user gives a hug of support to KathyPDX: pspgirl (10-20-2011)